Papers And Originals

Large-scale Digitoxin Intoxication

Br Med J 1970; 3 doi: https://doi.org/10.1136/bmj.3.5725.737 (Published 26 September 1970) Cite this as: Br Med J 1970;3:737
  1. A. H. Lely,
  2. C. H. J. Van Enter

    Abstract

    Because of an error in the manufacture of digoxin tablets a large number of patients took tablets that contained 0·20 mg. of digitoxin and 0·05 mg. of digoxin instead of the prescribed 0·25 mg. of digoxin. The symptoms are described of 179 patients who took these tablets and suffered from digitalis intoxication. Of these patients, 125 had taken the faultily composed tablets for more than three weeks. In 48 patients 105 separate disturbances in rhythm or in atrioventricular conduction were observed on the electrocardiogram. Extreme fatigue and serious eye conditions were observed in 95% of the patients. Twelve patients had a transient psychosis. Extensive ophthalmological observations indicated that the visual complaints were most probably caused by a transient retrobulbar neuritis.